Hail, Sevier
- When
- May 11, 2:39 AM CST
- Where
- Sevier County, 1.47 mi N of De Queen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 34.051, -94.329
Quarter size hail fell in De Queen. Report from mPING.
A shallow cold front which moved through the Four State Region on May 9th lifted back north as a warm front into portions of Lower East Texas south of Interstate 20 during the day of the 11th. Meanwhile, an upper level disturbance shifted east along the Red River Valley of Southern Oklahoma and North Texas north of the front, enhancing scattered shower and thunderstorm development over portions…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A shallow cold front which moved through the Four State Region on May 9th lifted back north as a warm front into portions of Lower East Texas south of Interstate 20 during the day of the 11th. Meanwhile, an upper level disturbance shifted east along the Red River Valley of Southern Oklahoma and North Texas north of the front, enhancing scattered shower and thunderstorm development over portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas. Given the steep lapse rates which promoted moderate instability aloft ahead of the trough, an isolated severe thunderstorm developed over Sevier County Arkansas during the early morning hours, producing quarter size hail in De Queen before weakening a short time later.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 11, 2:05 AM CST, 34 minutes earlier.
Area Forecast Discussion
National Weather Service Shreveport LA
305 AM CDT Tue May 11 2021
.SHORT TERM.../Today through Wednesday/
Getting more and more concerned for the possibility of widespread
flooding issues developing today through tonight as opposed to
more isolated flooding and it is for that reason that a Flash
Flood Watch has been issued with this forecast package to include
all but our extreme northern zones through 12z Wed.
The scenario is really the same as it has been the last 24 hours
or so and that is the heaviest rainfall is not co-located with the
true surface cold front which was located just south of our CWA as
of 07z but more co-located along strong low level theta-e advection
with the head of this low level forcing noted across NE TX just
north of the I-20 Corridor attm. While PWATS at or near 1.5
inches does not scream widespread flash flooding, most of this is
located in the lowest 10kft or so of the profile. When you
combine these factors along with the possibility of the stalled
boundary to our south beginning to slowly lift northward over the
next 12 to 18 hours, not to mention more in the way of upper
forcing upstream coming at us from the Texas Hill Country, then
you have the perfect ingredients for more in the way of widespread
flooding concerns, especially across portions of our CWA which
are very waterlogged from heavier rainfall that has been observed
over the last couple days. Pushed the Flash Flood Watch out
through 12z Wed as at least the northwest portion of our Flash
Flood Watch area should be losing the effects of both low level
and upper level forcing by that time. The watch across our
southern and eastern zones may have to be extended beyond 12z Wed
as this area will likely not be done yet with the heavier rainfall
potential.
Cannot rule out the possibility of some strong to severe
thunderstorms today through tonight as well given the rather steep
lapse rates in place and MUCAPE values but given the increasingly
widespread nature of the convection, this large hail/damaging
wind threat should be isolated, hence the Marginal Risk per SPC's
Day One Outlook.
Upper flow to become more zonal for Wednesday but as stated
above, more in the way of low level forcing may result in the
current Flash Flood Watch possibly needing to be extended for our
southeast but will adjust if necessary attm.
Thanks for the coordination efforts this morning FWD,HGX,LZK,JAN,LIX
and WPC.
Prelims to follow...13.
.LONG TERM.../Wednesday Night through Monday Night/
Shower and thunderstorm chances will finally be exiting the region
at the start of this long-term period, as proper upper level forcing
kicks the stalled frontal boundary out of the area. In the wake of
this front, upper level ridging will settles in. This will allow for
a short dry period for the Four-States region under limited forcing,
and dry NW flow. Temperatures during this timeframe will also begin
to rebound to a seasonal feel with limited cloud cover, and the slow
transition to south winds by the weekend.
Things start to get interesting towards the start of next workweek.
At this time, there is pretty good agreement in guidance that
ridging aloft will slightly break down into more SW flow, and a
series of shortwave disturbances begin to move east across Texas.
Due to the increasing dewpoints, these shortwaves will once again
increase shower and thunderstorm chances, particularly in our
western zones on Sunday. By Monday night however, it appears as if a
rather progressive trough will be moving through the plains, along
with a cold front. This cold front will become rather elongated, and
potentially stall SW to NE along portions of Oklahoma and Texas.
While this stalled front will not be stationary nearly as long as
the previous one, it will stall long enough to allow for another wet
48 hours for the area. Both the Euro and GFS favor a band of
potentially heavy rainfall moving across the region towards the end
of this long-term, and into the start of next workweek.
/44/
&&
.PREV DISCUSSION... /issued 1222 AM CDT Tue May 11 2021/
AVIATION...
A mix of ceilings currently with everything from VFR to LIFR,
depending on if you are in or out of convection currently.
Convection is currently confined to our I-20 terminal locations
or terminals north of the corridor and that should remain the case
through the predawn hours. However as we transition to the late
morning hours and especially the afternoon and overnight hours,
convection is expected to become widespread. Therefore, began the
06z taf package with VCTS across most terminals with TEMPO groups
for reductions in VSBY along with ceilings and stronger wind
gusts. Prevailed TSRA for most terminal locations beginning mid to
late morning today, continuing those conditions through the
afternoon and evening hours with prevailing IFR or LIFR ceilings
during this timeframe as well.
13
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 66 56 67 52 / 100 100 40 20
MLU 67 58 68 53 / 100 100 50 20
DEQ 61 49 68 49 / 100 70 30 10
TXK 61 52 67 52 / 100 80 30 10
ELD 61 52 68 49 / 100 100 30 10
TYR 65 54 67 53 / 100 90 40 10
GGG 66 54 66 51 / 100 100 40 10
LFK 76 62 68 55 / 100 100 70 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Wednesday morning for ARZ070>073.
LA...Flash Flood Watch through Wednesday morning for LAZ001>006-
010>014-017>022.
OK...None.
TX...Flash Flood Watch through Wednesday morning for TXZ096-097-
108>112-124>126-136>138-149>153-165>167.
&&
13/44/13Hazardous Weather Outlook National Weather Service Shreveport LA 314 AM CDT Tue May 11 2021 ARZ050-051-059>061-OKZ077-120815- Sevier-Howard-Little River-Hempstead-Nevada-McCurtain- 314 AM CDT Tue May 11 2021 This Hazardous Weather Outlook is for portions of southwest Arkansas and southeast Oklahoma. .DAY ONE...Today and Tonight... Periods of moderate to heavy rainfall will once again be possible today and tonight, which may result is some localized flash flooding. A few of these storms may be strong to severe as well. Damaging winds and hail would be the primary threats with this activity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Dry conditions settle in by Wednesday afternoon, and will remain into the weekend. Shower and thunderstorm chances return by Sunday night, with moderate rain possible again into Monday. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will be needed this afternoon and evening. ARZ070>073-LAZ001>006-010>014-017>022-TXZ096-097-108>112-124>126- 136>138-149>153-165>167-120815- Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne- Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine- Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus- Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee- Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine- 314 AM CDT Tue May 11 2021 This Hazardous Weather Outlook is for portions of south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, east Texas and northeast Texas. .DAY ONE...Today and Tonight... Periods of moderate to heavy rainfall will once again be possible today and tonight, which may result is some localized flash flooding. A flash flood watch has been issued for these areas, as soils are already rather saturated from previous rainfall. A few of these storms may be strong to severe as well. Damaging winds and hail would be the primary threats with this activity. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Dry conditions settle in by Wednesday afternoon, and will remain into the weekend. Shower and thunderstorm chances return by Sunday night, with moderate rain passable again into Monday. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters will be needed this afternoon and evening. 44
Special Weather Statement National Weather Service Shreveport LA 1257 AM CDT Tue May 11 2021 TXZ124-125-136-137-150-110645- Upshur TX-Gregg TX-Smith TX-Wood TX-Rusk TX- 1257 AM CDT Tue May 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH...NORTHWESTERN RUSK...SOUTHEASTERN WOOD...SOUTHWESTERN UPSHUR AND SOUTHWESTERN GREGG COUNTIES UNTIL 145 AM CDT... At 1257 AM CDT, Doppler radar was tracking a strong thunderstorm near Lindale, or 11 miles southeast of Mineola, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kilgore, Gladewater, Gilmer, Lindale, Big Sandy, Hawkins, Clarksville City, Liberty City, West Mountain, Hoard, Winona, Union Grove, Warren City, Red Springs, Laird Hill and Pritchett. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3244 9545 3262 9545 3272 9490 3230 9489 TIME...MOT...LOC 0557Z 271DEG 27KT 3254 9536 33
Special Weather Statement
National Weather Service Shreveport LA
112 AM CDT Tue May 11 2021
TXZ124-136-110700-
Smith TX-Wood TX-
112 AM CDT Tue May 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SMITH AND WOOD
COUNTIES UNTIL 200 AM CDT...
At 112 AM CDT, Doppler radar was tracking a strong thunderstorm near
Grand Saline, or 9 miles west of Mineola, moving east at 40 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mineola, Quitman, Hawkins, Hoard, Hainesville, Golden, Forest Hill
and Alba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3282 9564 3290 9520 3262 9515 3260 9516
3258 9559 3269 9559 3271 9561 3272 9564
TIME...MOT...LOC 0612Z 264DEG 34KT 3270 9564
33Special Weather Statement
National Weather Service Shreveport LA
155 AM CDT Tue May 11 2021
LAZ020-022-110745-
La Salle LA-Grant LA-
155 AM CDT Tue May 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRANT AND CENTRAL LA
SALLE PARISHES UNTIL 245 AM CDT...
At 155 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Midway, or 19 miles northeast of Pineville, moving
east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jena, Midway, Nebo, Rogers and Catahoula Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3147 9218 3148 9218 3147 9219 3148 9220
3145 9234 3163 9238 3177 9201 3149 9201
TIME...MOT...LOC 0655Z 256DEG 24KT 3156 9222
33Special Weather Statement
National Weather Service Shreveport LA
238 AM CDT Tue May 11 2021
TXZ125-137-138-150-110830-
Upshur TX-Gregg TX-Harrison TX-Rusk TX-
238 AM CDT Tue May 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARRISON...
NORTHEASTERN RUSK...SOUTHEASTERN UPSHUR AND GREGG COUNTIES UNTIL 330
AM CDT...
At 237 AM CDT, Doppler radar was tracking a strong thunderstorm over
White Oak, moving east at 40 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Longview, Marshall, Kilgore, White Oak, Gladewater, Hallsville,
Clarksville City, East Mountain, Liberty City, West Mountain,
Lakeport, Easton, Union Grove, Warren City, Nesbitt, Rolling Meadows,
Darco and Judson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3264 9495 3267 9440 3237 9440 3237 9441
3236 9444 3237 9445 3237 9446 3239 9449
3236 9449 3235 9450 3237 9495
TIME...MOT...LOC 0737Z 272DEG 36KT 3251 9485
44Special Weather Statement
National Weather Service Shreveport LA
320 AM CDT Tue May 11 2021
TXZ138-110900-
Harrison TX-
320 AM CDT Tue May 11 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARRISON COUNTY UNTIL
400 AM CDT...
At 320 AM CDT, Doppler radar was tracking a strong thunderstorm near
Hallsville, or 7 miles west of Marshall, moving east at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Marshall, Waskom, Elysian Fields, Scottsville, Jonesville, Nesbitt,
Darco and Leigh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3259 9456 3265 9408 3238 9408 3236 9419
3240 9456
TIME...MOT...LOC 0820Z 269DEG 32KT 3250 9447
44Special Weather Statement National Weather Service Shreveport LA 337 AM CDT Tue May 11 2021 ARZ050-051-059-060-110930- Howard AR-Hempstead AR-Sevier AR-Little River AR- 337 AM CDT Tue May 11 2021 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LITTLE RIVER...WESTERN HEMPSTEAD...SOUTHERN SEVIER AND SOUTHEASTERN HOWARD COUNTIES UNTIL 430 AM CDT... At 337 AM CDT, Doppler radar was tracking a strong thunderstorm near Winthrop, or 7 miles northeast of Foreman, moving east at 40 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Ashdown, Mineral Springs, Foreman, Wilton, Tollette, Winthrop, Ben Lomond, Saratoga, Oak Grove, Bright Star and Browntown. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3370 9440 3388 9440 3393 9389 3367 9389 TIME...MOT...LOC 0837Z 269DEG 33KT 3379 9431 44
The Western Arkansas radar (KSRX), 138 km away, was scanning. The volume nearest the first event began at 08:40 UTC.
1 hail. Local standard time, as filed.
Quarter size hail fell in De Queen. Report from mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2021Every state in 2021This day in weather historyWarnings in Arkansas, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949135.